Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 19, 2023, 4:28 PM MDT for La Plata County, Colorado. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2023, 4:28 PM MDT (22:28 UTC)
- Expired
- Sep 19, 2023, 6:03 PM MDT
- In force
- 95 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 215 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625
WGUS55 KGJT 192228
FFWGJT
COC067-200015-
/O.NEW.KGJT.FF.W.0013.230919T2228Z-230920T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
428 PM MDT Tue Sep 19 2023
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
Southeastern La Plata County in southwestern Colorado...
* Until 615 PM MDT.
* At 428 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.7 and 1.2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Durango, Falfa, Oxford and Bondad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3720 10768 3718 10764 3716 10764 3714 10766
3712 10769 3709 10780 3704 10787 3705 10789
3710 10788 3715 10790 3719 10790 3721 10787
3723 10783 3722 10779 3722 10773
FLASH FLOOD...RADAR INDICATED
$$
KJS1 follow-up statement
468
WGUS75 KGJT 200003
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
603 PM MDT Tue Sep 19 2023
COC067-200013-
/O.CAN.KGJT.FF.W.0013.000000T0000Z-230920T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Plata CO-
603 PM MDT Tue Sep 19 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN LA PLATA
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
closures.
LAT...LON 3720 10768 3718 10764 3716 10764 3714 10766
3712 10769 3709 10780 3704 10787 3705 10789
3710 10788 3715 10790 3719 10790 3721 10787
3723 10783 3722 10779 3722 10773
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:41 PM MDT, 47 minutes earlier.
Area forecast discussion, Sep 19, 3:41 PM MDT, 47 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 341 PM MDT Tue Sep 19 2023 .SHORT TERM...(Tonight through Wednesday night) Issued at 341 PM MDT Tue Sep 19 2023 A West Coast split flow pattern persists today with the southern stream upper low just approaching the SoCal area late this afternoon. The southern stream jet continues to arc across the Southwest providing some degree of ascent and wind shear to our CWA. Above normal moisture remains in place which the shear and ascent are working on to produce a fairly robust convective mode. Hail remains a threat with the stronger storms and with southern drifting...outflow driven storms coming off the high plateaus...decided to issue a watch for flooding potential on the Grizzly Creek burn scar through mid evening. Storms forming on downstream convergence of the southern Utah mountains are bit more active than anticipated as well and should continue into the evening hours. The northern stream is impinging on our northwest CWA where the split flow in converging and this area should see some more organized storms through the next several hours. Do expect a downturn in convection after sunset though some models suggest some early morning convection reforming across far northeast Utah associated with a passing wind maxima in the northern flow. The flow will be backing to the Southwest on Wednesday as a much stronger system digs into the PacNW which will begin to kick out and accelerate the SoCal Low into the Great Basin. This shift in the flow aloft will be bring in drier air and wind which will bring a downturn in the convection but increase the threat of localized critical fire weather conditions to some of the lower elevations. Temperatures should respond with high bumping up 3 to 5 degrees in most areas. The low to our Southwest will be shearing out across our CWA tomorrow night with some isolated convection forming through the predawn hours as it moves through. .LONG TERM...(Thursday through Tuesday) Issued at 341 PM MDT Tue Sep 19 2023 Deep southwest flow continues Thursday into Friday out ahead of a large closed low over the Western U.S. Dry air from the Desert Southwest embedded in this flow will be advected into the Four Corners states, especially on Friday. This will result in mainly dry conditions to round out the work week. The exceptions to this will be across the Continental Divide mountains (especially up north), the eastern Uinta mountains, and portions of northwest Colorado towards the Wyoming border where leftover moisture will be enough to produce a few showers and possibly a storm. More concerning is the potential for critical fire weather conditions in the lower valleys of eastern Utah and western Colorado given a tight pressure gradient overhead between the low to the northwest and ridging to the southeast. The resulting gusty southwest winds combined with relative humidities in the teens will at least lead to localized critical conditions. We will continue to hold off on issuing any highlights at this time given the localized nature, but the end of the week will definitely be a period to monitor. The closed low ejects eastward through Wyoming and into the northern Plains late Friday night into Saturday which will drag a cold front through the forecast area. Aside from the far northern tier of northeast Utah and northwest Colorado, this cold front will push through with hardly any precipitation. Where precipitation does fall, a little snow is possible way up high in the eastern Uintas and the Park Range. In the wake of the front, a brief shot of cool, fall-like air will encompass most of the CWA. Highs on Saturday will generally be in the 40s and 50s in the high country and in the 60s and 70s down low. Overnight lows will generally be in the 30s and 40s with 20s in the highest elevations. Certainly be mindful of any vegetation that may be sensitive of the cold. By Sunday, ridging starts to build into the Rockies from the west which is progged to last through the end of the long term period and likely beyond. Dry weather is in store during this time with a gradual trend back to near and above normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1124 AM MDT Tue Sep 19 2023 Another round of shower and thunderstorm activity is expected this afternoon and evening with slightly better coverage expected over the north. KVEL has the highest probability in this forecast though most sites have at least VCTS through the afternoon. Gusty outflow winds will be the main threat with lower probability of ILS conditions developing. VFR and mainly clear skies expected overnight. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013. UT...None. && SHORT TERM...15 LONG TERM...MDM AVIATION...GJT
Hazardous weather outlook, Sep 19, 3:00 AM MDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 300 AM MDT Tue Sep 19 2023 COZ001>014-017>023-UTZ022>025-027>029-201500- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley- Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains- Southwest San Juan Mountains-Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 300 AM MDT Tue Sep 19 2023 This Hazardous Weather Outlook is for northwest Colorado, southwest Colorado, west central Colorado, east central Utah, northeast Utah and southeast Utah. .DAY ONE...Today and tonight. Another round of scattered, diurnally-driven showers and storms will develop over the higher terrain this afternoon and evening. Storms will be capable of producing gusty outflow winds and lightning before coming to an end tonight. Elsewhere will remain dry with near seasonal temperatures. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. While showers and storms are possible over the mountains each day this week, dry southwest flow will lead to fewer storms and more wind than rain. The southern zones especially will dry out with humidities dropping into the teens mid to late week. This, combined with some stronger winds ahead of the next storm, will lead to areas of near- critical fire weather conditions. Better storm coverage looks likely on Friday across the north as the system lifts overhead before high pressure returns for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 19, 1:57 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
157 PM MDT Tue Sep 19 2023
UTZ028-192030-
La Sal and Abajo Mountains UT-
157 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of east-central San
Juan County in Utah through 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monticello.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 70 and 76.
U.S. Highway 491 in Utah between mile markers 0 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3784 10936 3794 10936 3796 10912 3781 10912
TIME...MOT...LOC 1955Z 272DEG 7KT 3789 10928
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 2:24 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
224 PM MDT Tue Sep 19 2023
COZ019-192100-
Southwest San Juan Mountains CO-
224 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southeastern
Hinsdale County through 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Pagosa Springs, or 40 miles northeast of Durango,
moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Hinsdale County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3752 10731 3762 10713 3761 10712 3739 10713
3736 10722
TIME...MOT...LOC 2023Z 331DEG 6KT 3752 10720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 2:29 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
229 PM MDT Tue Sep 19 2023
COZ020-UTZ028-192100-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
229 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southwestern
Montrose County and northeastern San Juan County through 300 PM
MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Slick Rock, or 13 miles southeast of La Sal. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Montrose County and northeastern San Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3815 10910 3823 10911 3825 10895 3816 10894
TIME...MOT...LOC 2028Z 248DEG 3KT 3819 10906
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, Sep 19, 2:31 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
231 PM MDT Tue Sep 19 2023
COZ019-022-023-192100-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
231 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of west central
Archuleta and east central La Plata Counties through 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bayfield, or 18 miles east of Durango, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Archuleta and east central La Plata Counties.
This includes U.S. Highway 160 in Colorado between mile markers 102
and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3723 10765 3737 10763 3736 10734 3714 10738
TIME...MOT...LOC 2030Z 277DEG 15KT 3730 10754
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 2:38 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
238 PM MDT Tue Sep 19 2023
COZ003-007-192115-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
238 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of south central
Garfield County through 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Parachute, or 34 miles northeast of Grand
Junction, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3949 10838 3960 10832 3956 10811 3940 10818
TIME...MOT...LOC 2037Z 294DEG 10KT 3954 10828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Sep 19, 4:21 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
421 PM MDT Tue Sep 19 2023
COZ019-022-192245-
Animas River Basin CO-Southwest San Juan Mountains CO-
421 PM MDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southeastern La
Plata County through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ignacio, or 9 miles southeast of Durango, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bayfield.
This includes the following highways...
U.S. Highway 160 in Colorado between mile markers 93 and 103.
Colorado 172 between mile markers 11 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3713 10780 3722 10783 3727 10760 3714 10754
TIME...MOT...LOC 2220Z 260DEG 16KT 3719 10774
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MillerThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:39 PM MDT | Special Weather Statement | GJT | Dolores | 36 min |
| Sep 19, 12:58 PM MDT | Special Weather Statement | GJT | 32 min | |
| Sep 19, 1:17 PM MDT | Special Weather Statement | GJT | Eagle | 28 min |
| Sep 19, 1:21 PM MDT | Special Weather Statement | GJT | 24 min | |
| Sep 19, 1:33 PM MDT | Special Weather Statement | GJT | 27 min | |
| Sep 19, 1:45 PM MDT | Special Weather Statement | GJT | Garfield | 30 min |
| Sep 19, 1:48 PM MDT | Special Weather Statement | GJT | Garfield | 27 min |
| Sep 19, 1:57 PM MDT | Special Weather Statement | GJT | 33 min | |
| Sep 19, 2:18 PM MDT | Areal Flood Advisory | GJT | Garfield, Rio Blanco | 57 min |
| Sep 19, 2:24 PM MDT | Special Weather Statement | GJT | Mineral | 36 min |
| Sep 19, 2:29 PM MDT | Special Weather Statement | GJT | 31 min | |
| Sep 19, 2:31 PM MDT | Special Weather Statement | GJT | La Plata | 29 min |
| Sep 19, 2:34 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 2 hr |
| Sep 19, 2:38 PM MDT | Special Weather Statement | GJT | Garfield | 37 min |
| Sep 19, 3:12 PM MDT | Areal Flood Advisory | GJT | Montrose | 107 min |
| Sep 19, 4:20 PM MDT | Areal Flood Advisory | GJT | La Plata | 8 min |
| Sep 19, 4:21 PM MDT | Special Weather Statement | GJT | La Plata | 24 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.